Unlike many things, this is a distinction with a difference, and one you should know. Both pseudoephedrine and phenylephrine are decongestants used to treat nasal congestion due to colds and allergies and other upper respiratory tract nuisances. The issue is pseudoephedrine can be made into methamphetamine. As a result, the U.S. Senate passed a bill restricting its sale. Pseudoephedrine products can still be purchased in limited quantities, but certain restrictions and other requirements are in place. In some states this includes requiring a prescription.
Regarding the difference between the two drugs, no studies have been done to confirm whether these two decongestants are equally effective, so we’re left to look at the chemical effects to judge.
There are some differences in the way the drugs are absorbed by the body:
- The intestines will absorb only about 1/3 of the amount of phenylephrine in one tablet, while pseudoephedrine is 100% absorbed.
- Phenylephrine’s effects do not last as long as those of pseudoephedrine. As a result, phenylephrine needs to be taken every four hours, while pseudoephedrine can be taken every four to six hours.
If you are considering trying either medication, discuss it with your physician or SMA consultant first. People with certain medical conditions such as diabetes, heart disease, high blood pressure, and overactive thyroid should not take products containing either of these ingredients. Also, people taking propranolol or certain antidepressants should avoid using these products.
Thanks for liking and following Straight, No Chaser! This public service provides a sample of what http://www.SterlingMedicalAdvice.com (SMA) offers. Please share our page with your friends on WordPress. We are also on Facebook at SterlingMedicalAdvice.com and Twitter at @asksterlingmd.
Copyright © 2013 · Sterling Initiatives, LLC · Powered by WordPress